advertisement
Question
Posted by: Annelize | 2011/09/18

Hormone Replacement Therapy

Good Day,

I would like to know what the indications for HRT are? I have low bone density as a result of frequent treatment with Solumedrol drips through the years and I am wondering whether it will be of benefit for me to go on HRT when I hit the menopause (I am now 46).

Will I continue to menstruate on HRT?

Thank you

Annelize

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImagePharmacist

Hi Annelize

Whether you should start a HRT is a decision which should best be discussed with your doctor after comparing benefit to risk.

Although the term “menopause” implies the cessation of menstrual periods, some forms of hormone therapy for menopause may cause monthly bleeding.It varies by the relative doses of the estrogens and progesterone/progestin in the HRT and by whether those ingredients are both taken every day continuously or in a cyclical fashion with the estrogen every day and the progesterone/progestin for two weeks out of four.

Most women will experience some breakthrough bleeding in the first three months on HRT, and this is usually attributed to a hormonal cause. 

If women take HRT cyclically, they usually have some withdrawal bleeding each month. Thus a cyclical regimen makes bleeding more predictable but you still have regular “menses”.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: pharmacist | 2011/09/19

Hi Annelize

Whether you should start a HRT is a decision which should best be discussed with your doctor after comparing benefit to risk.

Although the term “menopause” implies the cessation of menstrual periods, some forms of hormone therapy for menopause may cause monthly bleeding.It varies by the relative doses of the estrogens and progesterone/progestin in the HRT and by whether those ingredients are both taken every day continuously or in a cyclical fashion with the estrogen every day and the progesterone/progestin for two weeks out of four.

Most women will experience some breakthrough bleeding in the first three months on HRT, and this is usually attributed to a hormonal cause. 

If women take HRT cyclically, they usually have some withdrawal bleeding each month. Thus a cyclical regimen makes bleeding more predictable but you still have regular “menses”.

Reply to pharmacist

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement